Florida, 2024

Flood and Damaging Winds in Florida, September 18, 2024

September 18, 2024 · NWS JAX · 3 events in 1 county or zone

A diffuse surface front shifted south across NE FL during the afternoon as a short wave trough traversed overhead. This forcing combined with diurnally driven sea breezes under WSW flow over a moist and unstable airmass triggered a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A diffuse surface front shifted south across NE FL during the afternoon as a short wave trough traversed overhead. This forcing combined with diurnally driven sea breezes under WSW flow over a moist and unstable airmass triggered a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 18, 12:52 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 18, 12:52 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
152 PM EDT Wed Sep 18 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 152 PM EDT Wed Sep 18 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Still anticipating higher storm coverage near the northeast
Florida coast this afternoon and early evening, with gusty winds
being the primary threat. By about 8pm, most convection will
simmer down or be offshore, and with calm winds and higher
humidity, patchy inland fog will be possible. Lows will be in the
upper 60s across most of inland SE GA, and lower 70s elsewhere
tonight.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 152 PM EDT Wed Sep 18 2024

Thursday, the surface front will edge southward across NE FL
through the day and interact with diurnal instability and sea
breezes to produce scattered showers and isolated storms mainly
across NE FL, with a another area of rain chances (20%) across
coastal SE GA in the afternoon under a drier and more stable NNW
flow aloft. Friday, steering flow transitions to NE with drier air
limiting shower and thunderstorm coverage. Continued with a low
chance 20% chance of showers and isolated storms across the NE FL
St. Johns River Basin mainly during the afternoon as surface winds
become northeast and breezy near the coast. Patchy inland late
night fog is possible both nights. Temperatures will trend near
normal values with highs in the mid to upper 80s and lows in the
upper 60s to low 70s.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 152 PM EDT Wed Sep 18 2024

Breezy northeast to east winds return this weekend with surface
fronts south of the region and high pressure to the northeast.
This regime will bring coastal showers onshore, with some
expansion with diurnal heating across inland NE FL in the
afternoon. Although localized heavy rainfall could cause a return
of flooding issues, weekend showers appear more transient with
less deep available moisture compared to last week's coastal
deluges. With the return of breezy onshore flow, hazardous surf
zones conditions develop once again with a high rip current risk
and minor tidal flooding for our coastal communities and moderate
river flooding potential within the St. Johns River basin. The
strength of ENE winds weaken Monday into Tuesday as the surface
ridge center edges southward and weakens coastal convergence, but
a coastal trough with increased moisture returns Tuesday into
Wednesday with a return of morning coastal showers expanding
inland into the afternoon with isolated thunderstorm potential.
Temperatures will trend near to just below seasonal values.

The tropics are expected to become more active next week, with a
tropical system possibly forming in the southern Gulf of Mexico
and drifting northward. Use this weekend to restock supply kits,
review family evacuation plans and considering some shelter
maintenance like trimming trees. Monitor official tropical
forecasts from the National Hurricane Center at hurricanes.gov and
local emergency management officials.

&&

.AVIATION...
(18Z TAFS)
Issued at 113 PM EDT Wed Sep 18 2024

Isolated thunderstorms are moving eastward across NE FL and SE GA,
and will later impact most of the TAF sites. TEMPOs are in place
indicating best guess timing for thunderstorms over the
airfields, which may lower ceilings and visibilities. Tonight,
patchy fog is expected to impact GNV, VQQ, ans JAX, with guidance
suggesting MVFR visibilities at this time until sunrise.

&&

.MARINE...
Issued at 152 PM EDT Wed Sep 18 2024

A weak frontal boundary and pressure pattern will linger over the
region through the middle of the week. The sea breeze returns
with afternoon wind shifts to onshore for the nearshore waters
through Thursday. A frontal passage is expected late this week
with high pressure building down the eastern seaboard by this
weekend. This will lead to an increase in Northeast winds by
Friday and into the weekend with Small Craft Advisory headlines
possible.

Rip Currents: Moderate rip current risk for NE FL and SE GA
beaches continues Thursday.

&&

.HYDROLOGY...
Issued at 355 AM EDT Wed Sep 18 2024

Have expired the Coastal Flood advisories along most of the NE FL
Atlantic coast and downgraded Duval county to an advisory with
lighter onshore winds anticipated for this afternoon. Lingering
trapped tides and higher astronomical tides will continue minor
to moderate coastal flooding within the St. Johns through at least
mid-week. The moderate flooding will be mainly confined to areas
south of Jacksonville. The higher tides with this full moon cycle
will continue into September 26th with the peak levels between
Sept. 19th and 21st. Will likely need to reissue a Coastal Flood
Advisory along the Atlantic coast for Friday into the weekend with
the high tides and a surge of northeasterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  88  67  87 /  10  20   0   0
SSI  71  85  72  83 /  10  10   0  10
JAX  71  88  71  87 /  20  20   0  10
SGJ  73  88  73  86 /  40  20  10  20
GNV  70  90  69  89 /  20  30   0  20
OCF  71  91  71  90 /  10  40   0  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 5 AM EDT Friday for FLZ033-038-132-
     137.

     Coastal Flood Advisory until 5 AM EDT Friday for FLZ125-225-325.

GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 18, 1:46 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
246 PM EDT Wed Sep 18 2024

FLZ031-132-136-232-237-181930-
Eastern Clay FL-Eastern Alachua FL-Western Clay FL-Western Putnam FL-
Bradford FL-
246 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BRADFORD...
NORTHEASTERN ALACHUA...NORTHWESTERN PUTNAM AND CLAY COUNTIES THROUGH
330 PM EDT...

At 245 PM EDT, Doppler radar was tracking an area of thunderstorms
centered near Keystone Heights, moving east at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Starke, Keystone Heights, Melrose, Middleburg, George's Lake, Lake
Geneva, Florahome, Camp Blanding, Doctors Inlet, and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2968 8218 2990 8221 3016 8172 2971 8167
TIME...MOT...LOC 1845Z 264DEG 26KT 2980 8211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Sep 18, 2:24 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
324 PM EDT Wed Sep 18 2024

FLZ033-132-133-137-232-237-182015-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
324 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT ST. JOHNS...NORTH CENTRAL PUTNAM
AND EAST CENTRAL CLAY COUNTIES THROUGH 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Cove Springs, moving east at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saint Augustine, Green Cove Springs, World Golf Village, Saint
Augustine Beach, Nocatee, Durbin, Vilano Beach, Picolata, South Ponte
Vedra, and Saint Augustine Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2975 8123 2983 8180 3004 8179 3013 8131
TIME...MOT...LOC 1924Z 270DEG 28KT 2992 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Sep 18, 2:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT Wed Sep 18 2024

FLZ033-125-133-325-182015-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
345 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 415 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or near UNF, moving east at 20 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Palm Valley, Sawgrass,
Nocatee, and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3012 8160 3027 8155 3027 8135 3006 8128
TIME...MOT...LOC 1945Z 284DEG 17KT 3020 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Sep 18, 2:54 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT Wed Sep 18 2024

FLZ125-225-325-425-182030-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-
354 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DUVAL COUNTY
THROUGH 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville, moving east at 25 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Arlington, Jacksonville Beach, Atlantic Beach, Neptune
Beach, Mayport, Craig Field, San Pablo, Little Talbot Island, and
Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8171 3042 8174 3053 8139 3028 8135
TIME...MOT...LOC 1954Z 260DEG 22KT 3037 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Local storm report, Sep 18, 2:59 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
359 PM EDT Wed Sep 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Gst     6 NNE Bakersville       29.99N 81.47W
09/18/2024  E40 MPH          St. Johns          FL   NWS Employee

            Thunderstorm wind gust estimated to be about
            40 mph observed near World Golf Village.

&&

WLC
Special weather statement, Sep 18, 3:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
414 PM EDT Wed Sep 18 2024

FLZ125-133-182045-
Coastal St. Johns FL-Coastal Duval FL-
414 PM EDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 445 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Valley, or near Ponte Vedra Beach, moving east at 25 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Palm Valley, Sawgrass, and
Nocatee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3008 8129 3010 8150 3025 8149 3028 8135
      3024 8134 3023 8134
TIME...MOT...LOC 2014Z 264DEG 21KT 3017 8141

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY

The radar

The Jacksonville radar (KJAX), 69 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
September 18, 3:15 PM EST
Where
St. Johns County, 0.91 mi NE of Usinas Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.960, -81.310

A tree was reported down on a power line causing sparks near 4435 Coastal Hwy in Vilano Beach. The time of damage estimated by radar.

Thunderstorm Wind, St. Johns

When
September 18, 3:25 PM EST
Where
St. Johns County, 0.6 mi E of St Augustine
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.880, -81.310

A small tree was reported down near the | intersection of Riberia St and South St near | downtown St Augustine. The time of damage was estimated by | radar.

Flood, St. Johns

When
September 18, 5:00 PM EST
Where
St. Johns County, 1.03 mi N of St Augustine to 0.78 mi NNE of St Augustine
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.895, -81.317

Videos were shared of street flooding near Flagler College. Floodwaters reached a | quarter way up tires on cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215218, 1215220, 1215219.